Thunderstorm Wind, Litchfield
- When
- September 6, 2:14 PM EST
- Where
- Litchfield County, 1.76 mi NE of Amenia Union
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 41.840, -73.479
A tree was downed onto wires.
A cold front crossed northwest Connecticut on the 6th, bringing and end to a four-day heat wave. This front sparked a broken line of thunderstorms during the afternoon as it interacted with the hot and humid airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A cold front crossed northwest Connecticut on the 6th, bringing and end to a four-day heat wave. This front sparked a broken line of thunderstorms during the afternoon as it interacted with the hot and humid airmass. Some of these storms became severe, resulting in scattered reports of wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 6, 1:07 PM EST, 1 hour 7 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
207 PM EDT Thu Sep 6 2018
.SYNOPSIS...
Hot and humid weather will continue today. A cold front will
be moving across the region today with scattered showers and
thunderstorms ahead of it. It will turn cooler and much less
humid behind the front, with seasonable temperatures and dry
weather for Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1237 PM EDT...Temps ahead of the advancing cold front
have surged into the upper 80s from the Capital Region on
southward. With dewpoints still near 70, have added the entire
Capital Region and mid-Hudson Valley into the Heat Advisory, as
heat index values should reach the mid to upper 90s across the
area this afternoon.
Marginal risk area for severe thunderstorms continues to be
located across nearly the entire area (the exception being the
western Adirondacks). Some thunderstorms have already developed
ahead of the boundary across the Adirondacks and into central VT
and some of this activity has been locally strong. Additional
storms are also currently developing over the western Catskills
and are headed towards the Schoharie Vally and eastern Catskills
for the next hour or two.
Slightly slower timing of the cold front is resulting in mostly
sunny skies and significant surface heating ahead of the cold
front for the southern and eastern half of the area. SPC
Mesoanalysis indicating 1500-3000 J/Kg of MLCAPE has already
developed across this area. 12Z KALY sounding indicated a fairly
strong cap around 550 mb, but there will likely be enough
buoyancy/lift just ahead of the cold front to overcome the cap.
0-6 km shear is strongest across the northern half of the area,
so storm organization is possible in the form of mainly
multicell clusters and some bowing segments. Mid-level lapse
rates, while not strong, are not weak either with 6.5C/Km noted
at KALY from 850-500 mb. The combination of decent shear and
high instability is resulting in SigSevere values in excess of
20,000, which certainly is noteworthy for this part of the
country and would suggest the potential for some storms to
produce significant damaging winds (although coverage of this is
still certainly in question).
Latest CAMs are indicating scattered coverage of storms this
afternoon near the Capital District and Saratoga region, then
spreading SE through the afternoon into early evening. Along
with the potential for strong gusty winds, locally heavy
rainfall may lead to localized flooding of urban/poor drainage
locations with PWAT values exceeding 1.75 inches. Storms should
exit the mid Hudson Valley and Litchfield Hills around 7-8 PM.
Highs this afternoon will be in the lower 70s to around 90 with
dewpoints in the upper 60s to mid 70s dropping to the upper 50s
to around 70 this evening. Heat indices will be as high as the
upper 90s to around 100 in the advisory area.
Any lingering showers across far southern areas will end this
evening with dry conditions expected after midnight. There may
be some fog overnight in areas which see rainfall today. Lows
will be in the mid 50s to upper 60s.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Dry and much cooler weather is expected during the short term
period. The cold front will move well off to the south and east
as a large ridge of high pressure over central Canada moves east
and settles across our region Saturday and Saturday night. This
will result in a good deal of sunshine during the daylight hours
and mainly clear skies at night with some patchy fog. Highs on
Friday will be in the upper 60s to mid 70s with lows Friday
night in the mid 40s to upper 50s. Highs on Saturday will be in
the upper 50s to lower 70s with lows Saturday night in the upper
30s to around 50.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term period will start out tranquil under the
influence of strong high pressure over Quebec. A dry northerly
flow draining from the high will keep temperatures on the cool
side Sunday. Thereafter, a shortwave trough will pick up the
remnants of TC Gordon as it ejects toward the Northeast US. This
setup looks promising to give us a soaking rainfall as a strong
low-level jet noses into the region and PWATs increase to
1.5-2.0 inches. Still uncertainty with regard to timing of this
system, with the 00Z ECMWF bringing in rain to our southern
zones as early as Sunday afternoon. Will treat this solution as
an outlier at this time and focus the highest PoPs in the
Monday/Monday night timeframe. A few embedded thunderstorms will
be possible as well with the strong LLJ and weak elevated
instability.
In the wake of this system, a large upper level high will set up
north of Bermuda in the western Atlantic, with deep southwesterly
flow in the local area, a pattern we have seen often this summer. A
seasonably warm and moist airmass will remain. Although weakly
forced, diurnal showers and thunderstorms will be possible Tuesday
and Wednesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front will push southward across the region this
afternoon into early evening, bringing scattered showers and
thunderstorms to the terminals. One line of convection around
KGFL should push south of the terminal by around 19Z, and may
reach the KALB vicinity around 20Z-21Z. A more solid line of
storms is about to reach KPSF shortly after 18Z, with this line
expected to impact KPOU between 20-23Z. Will mention tempo
groups to account for the TSRA moving through. MVFR or even some
brief IFR will occur within the TSRA.
Showers and storms will end behind the cold front this evening,
generally by 23Z. Plenty of mainly mid level clouds will be in
place overnight behind the front. VFR cigs expected at this
time, with possibly some MVFR levels near KPSF/KPOU as the front
is expected to stall just to the south of the region. Cloud
cover should preclude fog development.
Winds will become northerly behind the cold front around 5-10
kt, although stronger gusts are likely associated with any TSRA.
Outlook...
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Hot and humid weather will continue today. A cold front will
be moving across the region today with scattered showers and
thunderstorms ahead of it. It will turn cooler and much less
humid behind the front, with seasonable temperatures and dry
weather for Friday.
Relative humidity values will drop to 55 to 80 percent today,
recover to 75 to 100 percent tonight with dew formation, and
drop to 35 to 75 percent on Friday.
Winds will become northwest at 5 to 10 mph behind the cold
front today. Winds will be north to northwest around 5 mph
tonight and Friday.
&&
.HYDROLOGY...
An approaching cold front will bring scattered showers and
thunderstorms today. With the front being fairly progressive,
basin average QPF is generally less than half an inch, although
brief locally heavy downpours are possible in thunderstorms.
With PWATS between 1.5 and 2 inches some flooding of poorly
drained low lying areas and urban areas is possible. Dry weather
will return again Friday and Saturday.
Main stem rivers will generally hold steady or slowly fall
through the rest of the week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 7 PM EDT this evening for NYZ049-050-052-
053-059-060-064>066.
MA...None.
VT...None.
&&
SYNOPSIS...11/Thompson/JVM
NEAR TERM...Frugis/11/JPV
SHORT TERM...11
LONG TERM...Thompson
AVIATION...JPV
FIRE WEATHER...11
HYDROLOGY...11/Thompson/JVMHazardous Weather Outlook National Weather Service Albany NY 1223 PM EDT Thu Sep 6 2018 MAZ001-025-NYZ038>043-047-048-051-054-058-061-063-082>084-VTZ013>015- 071630- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady-Western Albany- Eastern Rensselaer-Western Greene-Eastern Columbia-Western Ulster- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 1223 PM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for western Massachusetts, southern Vermont, and the Mohawk Valley, Schoharie Valley, southeast Adirondacks, Lake George Saratoga region, eastern Catskills, and the northern and central Taconics of eastern New York .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon into this evening. There is a marginal risk for some of the thunderstorms to become severe with isolated damaging wind gusts. Some thunderstorms may produce heavy downpours which may cause flooding of poorly drained low lying areas and urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. CTZ001-013-NYZ049-050-052-053-059-060-064>066-071630- Northern Litchfield-Southern Litchfield-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Eastern Greene- Western Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess- 1223 PM EDT Thu Sep 6 2018 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and the Greater Capital Region, mid-Hudson Valley and southern Taconics of east central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected this afternoon into this evening. There is a marginal risk for some of the thunderstorms to become severe with isolated damaging wind gusts. Some thunderstorms may produce heavy downpours which may cause flooding of poorly drained low lying areas and urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. NYZ032-033-071630- Northern Herkimer-Hamilton- 1223 PM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for the western Adirondacks of eastern New York. .DAY ONE...This afternoon and tonight. A thunderstorm is possible through the mid afternoon hours. Any thunderstorm will be capable of producing of downpours and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
139 PM EDT THU SEP 6 2018
VTZ015-061845-
Eastern Windham-
139 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WINDHAM COUNTY...
At 139 PM EDT, a strong thunderstorm was located over Bellows Falls,
moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will remain over mainly rural areas of northeastern
Eastern Windham County, including the following locations... Hadley
Field, North Westminster, Brockways Mills, Bartonsville,
Cambridgeport, Rockingham and Athens.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4311 7244 4308 7244 4307 7245 4309 7258
4324 7254 4323 7243 4320 7244 4319 7245
4318 7244 4317 7245 4315 7246 4312 7243
4311 7243
TIME...MOT...LOC 1739Z 279DEG 26KT 4317 7246
NASSpecial Weather Statement
National Weather Service Albany NY
223 PM EDT THU SEP 6 2018
MAZ001-NYZ054-061-061930-
Northern Berkshire-Eastern Columbia-Eastern Rensselaer-
223 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN RENSSELAER COUNTIES...
At 222 PM EDT, a strong thunderstorm was located over New Lebanon, or
8 miles northwest of Pittsfield, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Hancock around 230 PM EDT.
Pittsfield around 250 PM EDT.
East Windsor around 320 PM EDT.
Other locations impacted by this storm include New Lebanon Center,
West Lebanon, Victory Hill, Lanesborough, Garfield, Farnams,
Wyomanock, Windsor, Stephentown Center and Pontoosuc.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4248 7298 4244 7300 4247 7350 4258 7348
4254 7298 4254 7297
TIME...MOT...LOC 1822Z 278DEG 20KT 4251 7340
NASPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
226 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND DMG 2 NNE CLERMONT 42.11N 73.82W
09/06/2018 COLUMBIA NY 911 CALL CENTER
TREE DOWN ON WIRES ALONG ROUTE 9.
&&
EVENT NUMBER ALY1800603
JPVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
307 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 2 WNW LEE 42.32N 73.29W
09/06/2018 BERKSHIRE MA AMATEUR RADIO
LARGE TREE DOWN WITH WIRES BLOCKING ROAD.
&&
EVENT NUMBER ALY1800604
JPVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 3 WNW STOCKBRIDGE 42.30N 73.37W
09/06/2018 BERKSHIRE MA AMATEUR RADIO
TREE DOWN ON WIRES.
&&
EVENT NUMBER ALY1800605
JPVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
312 PM EDT THU SEP 06 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 2 SSW LENOX 42.33N 73.30W
09/06/2018 BERKSHIRE MA AMATEUR RADIO
TREE DOWN ON WIRES.
&&
EVENT NUMBER ALY1800606
JPVThe Albany radar (KENX), 96 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
3 thunderstorm wind. Local standard time, as filed.
A tree was downed onto wires.
A tree was downed onto wires.
A tree was downed onto wires.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783627, 783628, 783629.